Journal of Dynamics and Differential Equations

, Volume 19, Issue 4, pp 985–1005 | Cite as

Localized Non-diffusive Asymptotic Patterns for Nonlinear Parabolic Equations with Gradient Absorption

  • Philippe Laurençot
  • Juan Luis Vázquez
We study the large-time behaviour of the solutions u of the evolution equation involving nonlinear diffusion and gradient absorption
$$\partial_t u - \Delta_p u + \vert\nabla u\vert^q = 0$$
We consider the problem posed for \(x \in \mathbb R^N \) and t  >  0 with non-negative and compactly supported initial data. We take the exponent p  >  2 which corresponds to slow p-Laplacian diffusion, and the exponent q in the superlinear range 1  <  q  <  p  −  1. In this range the influence of the Hamilton–Jacobi term \( \vert\nabla u\vert^q\) is determinant, and gives rise to the phenomenon of localization. The large-time behaviour is described in terms of a suitable self-similar solution that solves a Hamilton–Jacobi equation. The shape of the corresponding spatial pattern is rather conical instead of bell-shaped or parabolic.


Nonlinear parabolic equations p-Laplacian equation asymptotic patterns localization Hamilton–Jacobi equations viscosity solutions 

AMS Subject Classification

35B40 35K65 49L25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andreucci D., Tedeev A.F., Ughi M. (2004). The Cauchy problem for degenerate parabolic equations with source and damping. Ukrainian Math. Bull. 1:1–23MathSciNetGoogle Scholar
  2. 2.
    Antontsev, S. N. (1996). Quasilinear Parabolic Equations with Non-isotropic Nonlinearities: Space and Time Localization. Energy Methods in Continuum Mechanics (Oviedo, 1994), pp. 1–12, Kluwer Acad. Publ., Dordrecht.Google Scholar
  3. 3.
    Antontsev, S. N., and Diaz, J. I. (1989). On Space or Time Localization of Solutions of Nonlinear Elliptic or Parabolic Equations via Energy Methods. Recent advances in nonlinear elliptic and parabolic problems (Nancy, 1988), pp. 3–14, Pitman Res. Notes Math. Ser., Vol. 208, Longman Sci. Tech., Harlow.Google Scholar
  4. 4.
    Aronson, D. G. (1986). The porous medium equation. Nonlinear diffusion problems (Montecatini Terme, 1985), pp. 1–46, Lecture Notes in Math., Vol. 1224, Springer, Berlin, 1986.Google Scholar
  5. 5.
    Aronson D.G., Caffarelli L.A. (1983). The initial trace of a solution of the porous medium equation. Trans. Amer. Math. Soc. 280:351–366MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bardi, M., and Capuzzo-Dolcetta, I. (1997). Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Systems Control Found. Appl., Birkhäuser, Boston.Google Scholar
  7. 7.
    Barles G. (1985). Asymptotic behavior of viscosity solutions of first order Hamilton–Jacobi equations. Ricerche Mat. 34:227–260MATHMathSciNetGoogle Scholar
  8. 8.
    Barles, G. (1994). Solutions de Viscosité des Equations d’Hamilton–Jacobi. Mathématiques & Applications, Vol. 17. Springer-Verlag, Berlin.Google Scholar
  9. 9.
    Barles G., Perthame B. (1988). Exit time problems in optimal control and vanishing viscosity method. SIAM J. Control Optim. 26:1133–1148MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Bartier, J.-P., and Laurençot, P. Gradient estimates for a degenerate parabolic equation with gradient absorption and applications (Submitted).Google Scholar
  11. 11.
    Benachour S., Karch G., Laurençot P. (2004). Asymptotic profiles of solutions to viscous Hamilton–Jacobi equations. J. Math. Pures Appl. 83:1275–1308MATHMathSciNetGoogle Scholar
  12. 12.
    Benachour S., Laurençot P., Schmitt D., Souplet P. (2002). Extinction and non-extinction for viscous Hamilton–Jacobi equations in \(\mathbb R^N\) . Asymptot. Anal. 31:229–246MATHMathSciNetGoogle Scholar
  13. 13.
    Benachour, S., Roynette, B., and Vallois, P. (1996). Solutions fondamentales de \(u_t - \frac{1}{2}\,u_{xx} = \pm \vert u_x\vert\) . Astérisque 236:41–71MathSciNetGoogle Scholar
  14. 14.
    Benachour, S., Roynette, B., and Vallois, P. (1997). Asymptotic estimates of solutions of \(u_t - \frac{1}{2}\,\Delta u = -\vert\nabla u\vert\) in \(\mathbb R_+ \times \mathbb R^d\) , d≥ 2. J. Funct. Anal. 144:301–324MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Bertsch M., Nanbu T., Peletier L.A. (1982). Decay of solutions of a degenerate nonlinear diffusion equation. Nonlinear Anal. 6:539–554MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Bertsch M., Kersner R., Peletier L.A. (1982). Sur le comportement de la frontière libre dans une équation en théorie de la filtration. C. R. Acad. Sci. Paris Sér. I 295:63–66MATHMathSciNetGoogle Scholar
  17. 17.
    Biler P., Guedda M., Karch G. (2004). Asymptotic properties of solutions of the viscous Hamilton-Jacobi equation. J. Evol. Equat. 4:75–97MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Chaves M., Vázquez J.L. (1996). Nonuniqueness in nonlinear heat propagation: a heat wave coming from infinity. Diff. Integral Equat. 9:447–464MATHGoogle Scholar
  19. 19.
    Chaves M., Vázquez J.L. (1999). Free boundary layer formation in nonlinear heat propagation. Comm. Partial Diff. Equat. 24:1945–1965MATHCrossRefGoogle Scholar
  20. 20.
    Crandall M.G., Ishii H., Lions P.-L. (1992). User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.) 27:1–67MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Diaz J.I., Véron L. (1985) Local vanishing properties of solutions of elliptic and parabolic quasilinear equations. Trans. Amer. Math. Soc. 290:787–814MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Gallay T., Laurençot, P. (2007). Asymptotic behavior for a viscous Hamilton–Jacobi equation with critical exponent. Indiana Univ. Math. J. 56:459–479CrossRefMathSciNetGoogle Scholar
  23. 23.
    Gilding B.H. (2005). The Cauchy problem for \(u_t = \Delta u + \vert \nabla u\vert^q\) , large-time behaviour. J. Math. Pures Appl. 84:753–785MATHMathSciNetGoogle Scholar
  24. 24.
    Húska, J., Poláčik, P., and Safonov, M. V. (2007). Harnack inequalities, exponential separation, and perturbations of principal Floquet bundles for linear parabolic equations (Preprint).Google Scholar
  25. 25.
    Gmira A., Bettioui B. (2002). On the selfsimilar solutions of a diffusion convection equation. NoDEA Nonlinear Diff. Equat. Appl. 9:277–294MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Ishii H. (1987). A simple, direct proof of uniqueness for solutions of the Hamilton–Jacobi equations of eikonal type. Proc. Amer. Math. Soc. 100:247–251MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Kalashnikov A.S. (1987). Some problems of the qualitative theory of non-linear degenerate second-order parabolic equations. Russ. Math. Surv. 42:169–222MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Kamin S., Vázquez J.L. (1988). Fundamental solutions and asymptotic behaviour for the p-Laplacian equation. Rev. Mat. Iberoamericana 4:339–354MATHMathSciNetGoogle Scholar
  29. 29.
    Knerr B.F. (1977). The porous medium equation in one dimension. Trans. Amer. Math. Soc. 234:381–415MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Ladyzhenskaya, O. A., Solonnikov, V. A., and Uraltseva, N. N. (1968). Linear and Quasilinear Equations of Parabolic Type. Amer. Math. Soc., Providence, R.I.Google Scholar
  31. 31.
    Namah G., Roquejoffre J.-M. (1999). Remarks on the long time behaviour of the solutions of Hamilton–Jacobi equations. Comm. Partial Diff. Equat. 24:883–893MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Roquejoffre J.-M. (2001). Convergence to steady states or periodic solutions in a class of Hamilton-Jacobi equations. J. Math. Pures Appl. 80:85–104MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Shi P.-H. (2004). Self-similar singular solution of a p-Laplacian evolution equation with gradient absorption term. J. Partial Diff. Equat. 17:369–383MATHGoogle Scholar
  34. 34.
    Vázquez, J. L. (1993). Singular Solutions and Asymptotic Behaviour of Nonlinear Parabolic Equations. International Conference on Differential Equations, Vol. 1, 2 (Barcelona, 1991), pp. 234–249, World Sci. Publ., River Edge, NJ.Google Scholar
  35. 35.
    Vázquez, J. L. (2006). Smoothing and Decay Estimates for Nonlinear Diffusion Equations. Equations of Porous Medium Type. Oxford Lecture Ser. Math. Appl., Vol. 33, Oxford University Press, Oxford.Google Scholar
  36. 36.
    Vázquez, J. L. (2007). The Porous Medium Equation. Mathematical Theory. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford.Google Scholar
  37. 37.
    Yuan H.-J. (1996). Localization condition for a nonlinear diffusion equation. Chinese J. Contemp. Math. 17:45–58MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Institut de Mathématiques de Toulouse, CNRS UMR 5219Université Paul Sabatier (Toulouse III)Toulouse Cedex 9France
  2. 2.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain

Personalised recommendations